Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    teen nonstop bleeding
    avatar
    ablevon posted:
    My daughter is 13 years old and her menstrual will not stop. back in Late Nov she had her period for 3 weeks stopped for 2 weeks and started again but this time she hasn't stopped. we put her on microgestin 1-20 and after 12 days of being on the pill it hasn't stopped the Dr said try 3 tabs for 2 days then 2 tabs for 2 days. She still hasn't stopped bleeding she also has cramping. Went yesterday to see a gyn Dr and she says it's her hormones. But this morning at 4am she woke me up complaining of stomach cramping. Could there be more to this problem? Should I ask for a sonogram?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear ablevon: An ultrasound might find an ovarian cyst and/or a thickened uterine lining, but in essence the GYN is giving you correct information. Amazingly, young women in the first three years after first menses (menarche) are in the same hormonal status as women in their last years of reproduction.

    At both ends of the age spectrum the hormonal issue is the same. In the young women there are often infrequent ovulations as it can take up to three years for regular ovulations to develop. In the perimenopausal woman aging ovaries still produce estrogen but ovulation (and fertility) are on the decline. So why would this cause the type of gushing bleeding seen at both ages?

    Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. Progesterone is naturally produced by the ovary after an ovulation has occurred. So in both our examples the women have adequate estrogen but not enough progesterone due to infrequent ovulations.

    As mentioned above, an ultrasound may show a very thick uterine lining (no lawnmower activity). Also, the presence of an ovarian cyst can temporarily interfere with ovulations.

    ablevon, while this is the most likely explanation for heavy, prolonged bleeding in a 13 year old there are a couple of other, rare causes. For example in teen women perhaps 10% will have an undetected blood clotting disorder which is evident only in heavy menstrual bleeding. Your GYN can test for some of the less common culprits if indicated.

    The usual treatment is to try hormones first. Thus I would continue to follow the GYN's instructions. Do let them know about the increased cramping in case an ovarian cyst is present. Hopefully the bleeding will abate. If infrequent ovulations are the problem things usually work out with time.

    Yours,
    Jane


    Helpful Tips

    birth control pills and gelatin-like clots
    I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
    Was this Helpful?
    34 of 73 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.